Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

ADHD in Boys

Ritalin and other pills for ADHD tied to painful erections

Yes - this is a real headline on the CBC (Canadian Broadcasting Corp.) main internet news page.  Here’s the article:

“Ritalin and other pills for ADHD tied to painful erections. Parents should talk to boys taking ADHD drugs so they are aware of warning signs, FDA says

The U.S. Food and Drug Administration is warning that a stimulant used in treatments for the childhood condition attention deficit-hyperactivity disorder can trigger painful, long-lasting erections in rare cases.

The federal agency said Tuesday it is updating drug labels to include information about priapism, a condition that can permanently damage a patient’s penis.

ADHD is a common childhood disorder that hampers a child’s ability to pay attention and control behaviour.

The stimulant, methylphenidate, is found in treatments including Ritalin, Concerta and Daytrana.

The agency said people should talk to their doctors before halting the drugs. Parents should talk to boys taking the drug so they are aware of warning signs. Medical help should be sought for patients on the stimulant who develop erections lasting longer than four hours.

ADHD is a common childhood disorder that hampers a child’s ability to pay attention and control behaviour. Medications that use the stimulant can help increase focus and reduce impulsivity in patients.

The FDA said patients taking a methylphenidate product who experienced priapism ranged in age from 8 to 33 years old. Priapism happens when blood becomes trapped in the penis, leading to abnormally long-lasting erections.

ADHD treatments have received FDA scrutiny before. Isolated reports of heart attacks and strokes in kids taking the drugs caused worry and prompted a study a few years ago that concluded the treatments don’t raise the risk of serious heart problems.

A non-stimulant drug also used to treat attention deficit hyperactivity disorder, Strattera, has also been linked to priapism in young children, teenagers and adults.

Strattera, whose chemical name is atomoxetine, appears to pose a greater risk than methylphenidate products,  the FDA said.”

Here’s the link if you want it:

http://www.cbc.ca/news/health/ritalin-and-other-pills-for-adhd-tied-to-painful-erections-1.2467577

Replies

There are no replies to this topic.


Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.